Type your tag names separated by a space and hit enter

Sympathomimetic Poisoning

Sympathomimetic Poisoning is a topic covered in the 5-Minute Emergency Consult.

To view the entire topic, please or purchase a subscription.

Emergency Central is a collection of disease, drug, and test information including 5-Minute Emergency Medicine Consult, Davis’s Drug, McGraw-Hill Medical’s Diagnosaurus®, Pocket Guide to Diagnostic Tests, and MEDLINE Journals created for emergency medicine professionals. Explore these free sample topics:

Emergency Central

-- The first section of this topic is shown below --

Basics

Description

  • Direct or indirect stimulation of adrenergic receptors in sympathetic and central nervous systems
  • Often no correlation between dosage and degree of toxicity
  • Cocaine may also block sodium channels of cardiac myocytes, leading to “tricyclic” or class 1a–type dysrhythmias.

Pediatric Considerations
  • Sympathomimetic poisoning in children may present similarly to meningitis or other systemic illness.
  • Urinary toxicology screening may be only way to discover sympathomimetic poisoning in children presenting with altered mental status.
  • Methylphenidate (Ritalin, Concerta) and other sympathomimetics used for ADHD may cross-react with altered mental status.

Etiology

  • Sympathomimetic toxicity can result from use of any sympathetically active drug, including:
    • All amphetamines, methamphetamines, and derivatives (ecstasy, MDMA)
    • Cocaine
    • Synthetic cathinones “Bath Salts”
    • Phencyclidine (PCP)
    • Lysergic acid diethylamide (LSD)
    • Decongestants (rare)
  • Drug delivery routes: Inhalation, injection, snorting, or ingestion

-- To view the remaining sections of this topic, please or purchase a subscription --

Citation

Rosen, Peter, et al., editors. "Sympathomimetic Poisoning." 5-Minute Emergency Consult, 5th ed., Lippincott Williams & Wilkins, 2016. Emergency Central, emergency.unboundmedicine.com/emergency/view/5-Minute_Emergency_Consult/307106/all/Sympathomimetic_Poisoning.
Sympathomimetic Poisoning. In: Rosen P, Shayne P, Barkin AZ, et al, eds. 5-Minute Emergency Consult. 5th ed. Lippincott Williams & Wilkins; 2016. https://emergency.unboundmedicine.com/emergency/view/5-Minute_Emergency_Consult/307106/all/Sympathomimetic_Poisoning. Accessed April 25, 2019.
Sympathomimetic Poisoning. (2016). In Rosen, P., Shayne, P., Barkin, A. Z., Wolfe, R. E., Hayden, S. R., Barkin, R. M., & Schaider, J. J. (Eds.), 5-Minute Emergency Consult. Available from https://emergency.unboundmedicine.com/emergency/view/5-Minute_Emergency_Consult/307106/all/Sympathomimetic_Poisoning
Sympathomimetic Poisoning [Internet]. In: Rosen P, Shayne P, Barkin AZ, Wolfe RE, Hayden SR, Barkin RM, Schaider JJ, editors. 5-Minute Emergency Consult. Lippincott Williams & Wilkins; 2016. [cited 2019 April 25]. Available from: https://emergency.unboundmedicine.com/emergency/view/5-Minute_Emergency_Consult/307106/all/Sympathomimetic_Poisoning.
* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Sympathomimetic Poisoning ID - 307106 ED - Rosen,Peter, ED - Shayne,Philip, ED - Barkin,Adam Z, ED - Wolfe,Richard E, ED - Hayden,Stephen R, ED - Barkin,Roger M, ED - Schaider,Jeffrey J, BT - 5-Minute Emergency Consult UR - https://emergency.unboundmedicine.com/emergency/view/5-Minute_Emergency_Consult/307106/all/Sympathomimetic_Poisoning PB - Lippincott Williams & Wilkins ET - 5 DB - Emergency Central DP - Unbound Medicine ER -